NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 31, 11:38 AM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Mar 31, 11:38 AM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1238 PM EDT Fri Mar 31 2017
.SYNOPSIS...
Low pressure in the Ohio Valley will redevelop in the Mid-
Atlantic today and move offshore by Saturday morning. High
pressure builds into the region Sunday and Monday. Another
surface low will move through the Mid-Atlantic on Tuesday. Yet
another low is expected to affect the northeastern U.S. late
next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
88D radars indicating moderate to heavy rain now moving into the
western half of the CWA. Sfc obs indicate anywhere between one-
quartern and one-half inch of rain, so expected the soaking
precipitation to continue through a good part of the afternoon.
Stream level increases so far today have only been in the 1 to
1.5 foot range, but that will change as this moderate/heavy rain
moves in. A good part of the CWA remains under a flood watch.
Fog is being reported in the far north, so patchy fog was added
to the weather grids in those areas. Temperatures in the
southern Poconos remain in the mid 30s, and so the highest
elevations may still be around the freezing mark. The Freezing
Rain Advisory remains in place.
Prev Near Term discussion below....
Low pressure over the IN overnight will track
eastward along the OH Valley this morning before redeveloping
over the VA Piedmont this afternoon. The low will then move
through Delmarva this evening and off the NJ coast late tonight.
There is a potential for multiple weather hazards from this
storm system today and tonight...
Areal Flooding...Earlier guidance had a difficult time capturing
last night's convection that produce an area of 1/3"-3/4" of
rainfall from the Mason-Dixon line northward to the I-78
corridor. All this antecedent rainfall does is prime the wet
soils, which increases the potential for flooding today. Model
QPF for this event has trended wetter with the latest guidance
generally showing a swath of 2-3" (locally 4") rainfall along
the I-95/DE Valley and points west. The heaviest precipitation
is expected to fall on the northern side of the low track. 00Z
NAM shows 100-500 J/KG of MUCAPE spreading into the area
(particularly south of I-78) late this afternoon and evening.
The presence of elevated instability in conjuction with the
arrival of deep synoptic forcing just ahead of the upper low is
conducive for a period of heavy rainfall this afternoon and
evening. An areal Flood Watch was preferred over a Flash Flood
Watch with rates generally below 3- and 6-h FFG.
Freezing rain...Temperatures as of 4 AM have already dropped to
freezing across the higher terrain (elevations above 1500 ft)
in the southern Poconos and at High Point, NJ in Sussex County.
Although some sleet may mix in this morning, a significant warm
layer aloft will favor freezing rain along these ridges. A blend
of the prev forecast, NAM, NAM nest and RGEM was used to
populate surface temperatures as these higher-res models appear
to capture the cold-air damming the best. This suite of guidance
(as well as the WRF ARW and NMM) confine the freezing rain to
elevations above 1000 ft north of I-80. Opted to not expand the
Freezing Rain Advisory for Monroe County into Carbon and Sussex
Counties with the majority of these latter two counties
containing elevations below 1000 ft. For the highest ridges
(above 1500 ft in elevation), there is a potential for 0.2 to
0.4" of ice accretion this morning thru tonight. It should be
noted that output from the FRAM as well as guidance from the
HRRR/NCAR CAM ensembles shows even higher icing amounts
(0.5-0.9") at the highest elevations but it is likely that a
significant amount of the modeled QPF will runoff instead of
freezing on contact this afternoon and tonight when
precipitation rates intensify and temperatures hover right
around freezing.
Coastal Flooding...See Tides/Coastal Flooding section below.
&&
.SHORT TERM /SATURDAY/...
Low pressure pulls farther off the northern Mid-Atlantic coast
on Saturday. Wrap-around precipitation may linger in
central/northern NJ in the morning but a generally drying trend
is expected. PoPs were adjusted to reflect a slightly faster end
to the precipitation.
Gradually clearing is expected from SW to NE during the day.
Enough sunshine and only modest CAA behind the departing storm
will allow for temps to rebound quite nicely by the afternoon.
Forecast highs range from the 40s in the Poconos to near 60F in
S DE and E MD.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Updated at 11:15 am Friday.
Near-term forecast needs required an early update to the long
term forecast today. Long term period continues to look active
with at least two systems affecting the region next week.
A brief period of northwest upper-level flow occurs Saturday
night and Sunday on the upstream side of the vorticity maximum
moving through the region Friday and Saturday. A broad surface
ridge develops across the eastern U.S. on Sunday, allowing for a
pleasant end to the weekend. Guidance values have come down a
few degrees in the past couple of days for maximum temperatures
on Sunday, and this makes sense given the relatively cool
origins of the surface high and the decreasing trend in surface
winds (collocated with the surface ridge axis) reducing warming
from vertical mixing and subtle downsloping effects. Forecast
maximum temperatures are at or slightly below consensus values
on Sunday, which ends up being near to just slightly above
seasonal averages.
The next in the parade of southern-stream systems ejects into
the southern plains on Sunday, acquiring a negative tilt as it
progresses northeastward through the Mid-South Monday.
Deterministic models are hinting at a subtle predecessor vort
max moving into the Mid-Atlantic by Monday night. Mass fields
appear to respond to this predecessor shortwave trough by
increasing isentropic ascent/low-level convergence Monday night.
Precipitation breaks out well in advance of the surface low
(located near the border of Indiana and Kentucky by 00Z Tuesday)
in a strengthening warm-air advection regime. Models depict a
subtropical fetch aided by a 50-60 kt LLJ Monday night from the
eastern Gulf poleward to the spine of the Appalachians eastward
into the Mid-Atlantic by midday Tuesday. This produces
widespread moderate to heavy rain across the Midwest into the
Mid-Atlantic during this period.
There is quite a bit of model disagreement, however, regarding
the smaller-scale details emanating from timing/phasing issues
with the midlevel vorticity maximum. In particular, the 00Z
ECMWF is considerably flatter with the shortwave trough than the
06Z GFS/00Z CMC, with the result being a faster/drier system
depicted by the ECMWF. Meanwhile, the GFS becomes almost an
outlier with its wave amplification, and the CMC becomes a slow
outlier. These discrepancies do not provide much confidence in
the most important sensible weather details (such as QPF and
locations of maximum QPF, presence/strength of positive
buoyancy, timing of maximum precipitation, etc.), but there is
at least a trend toward a tighter clustering of the surface low
track and decent agreement on the synoptic-scale evolution of
the system. To this end, pattern recognition suggests this would
be another soaker for the Mid-Atlantic. On the heels of the
system affecting the area now, hydrologic concerns are elevated
with this second system. If the stronger/slower solutions
verify, a greater flood risk would be present with this
subsequent system. Stay tuned.
A brief break occurs on Wednesday as a transient shortwave ridge
moves through the region. However, another strong vort max
develops and moves into the central plains on Wednesday, slowly
moving eastward into the Midwest on Thursday while acquiring
deep amplification. Perturbations cyclonically rotating around
the main vortex are expected to affect the Eastern Seaboard to
close out the week, with attendant large-scale lift generating
more precipitation in a broad zone from the Gulf to New England
during this time. The smaller-scale details of this system are
unclear, as even synoptic-scale phenomena are simulated quite
differently amongst the deterministic guidance. The 00Z ECMWF is
aggressive in developing a surface low along the coast Thursday
and Friday, providing the northern CWA with more substantial
precipitation. The 06Z GFS provides some signal of this but is
quite a bit slower and somewhat weaker with the surface
reflection. The CMC is the slowest of all and produces a much
stronger surface low in the Great Lakes and adjacent New England
with little evidence of coastal redevelopment. All three
produce another round of moderate to heavy QPF in portions of
the Mid-Atlantic, and there is at least a stronger signal for
more warm-sector type influence into the CWA. Nevertheless, with
so much spread in the deterministic simulations and ensemble
spaghetti plots, a broadbrush of slight chance to chance PoPs to
close out the week seems appropriate for now.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...Widespread IFR ceilings are expected across all TAF sites.
LIFR ceilings may also develop, especially with the heavier rainfall
this afternoon. Winds will be out of the east around 10 knots with
gusts up to 20 knots.
Tonight...Widespread IFR ceilings are expected to continue, with
rain tapering off. Winds gradually back from the east to the north-
northwest after midnight, generally in the 10 to 20 knot range.
OUTLOOK...
Saturday night through Sunday night...VFR. Northwest winds
around 10 kts becoming light/variable Sunday night. Confidence
well above average.
Monday...Increasing cloudiness with a chance of sub-VFR
conditions by late in the day. Winds becoming east/southeast and
increasing to 10-20 kts by afternoon. Confidence average.
Monday night and Tuesday...MVFR/IFR CIGs/VSBYs and rain likely.
East to southeast winds continuing 10-20 kts with higher gusts
near the coast. Confidence above average.
Tuesday night...Sub-VFR conditions may improve during the night.
Winds switching to north around 10 kts, higher near the coast.
Confidence below average.
Wednesday...VFR. Winds may become more northeasterly during the
day but should generally be around 10 kts. Confidence below
average.
&&
.MARINE...
Winds and seas will strengthen today. SCA in effect today for
the coastal waters of S NJ and DE as well as the DE Bay. The
strongest pressure gradient north of a developing low will
reside farther north. Accordingly, a GLW is in effect for
central NJ coastal waters this afternoon through Saturday
morning. Ely gales this afternoon and evening may briefly
subside late tonight as the low moves before turning N-NWly and
increasing to near gale force behind the departing low Saturday
morning.
OUTLOOK...
Saturday night and Sunday...Winds rapidly diminish, but seas
will remain elevated through at least Sunday morning.
Sunday night and Monday...Sub-advisory winds/seas expected.
Monday night and Tuesday...Small craft advisory conditions
likely. Marginal threat of gale-force southerly wind gusts on
Tuesday. Rain and restrictions in visibility are likely.
Tuesday night and Wednesday...Marginal small craft advisory wind
gusts possible Tuesday night. Seas may remain above 5 ft through
Wednesday.
&&
.HYDROLOGY...
Rainfall amounts have increased. Widespread 2 to 3 inch amounts
are expected along and to the northwest of I-95, with localized
4 inch amounts possible. The heaviest rainfall will move through
the area this afternoon and evening. The potential for flooding
along area streams and creeks, as well as urban and poor
drainage flooding has increased. As a result, a Flood Watch is
in effect.
Previous discussion...
One to two inches of rain has been inserted into the hydrologic
models today, mainly falling Friday and Friday night. The snow has
melted across the Raritan Basin and mostly melted across the
Passaic Basin. Snow remains on the ground across the headwaters
of the Delaware River. SWE's in this area are still running
1.00 to 1.50 inches in spots, but luckily the snow has been
melting. SWE's were higher a week ago.
Potential flooding can be broken down into three different
categories...low lying/poor drainage...smaller creeks and streams,
larger rivers. With some periods of moderate to heavy rain expected,
poor drainage and low lying flooding will develop first where the
rain falls. This will happen during the day on Friday into Friday
night. The runoff will make it to smaller creeks and streams causing
rises and possible flooding Friday afternoon, Friday night, and into
early Saturday. Some larger river flooding is possible beginning
Saturday and could persist across a few spots into next week.
In terms of river flooding...for the Delaware River, 5 to 10 foot
rises could be expected depending on location through the weekend.
The combination of snowmelt and rainfall is yielding 10 ft rises at
Riegelsville. This would be enough to bring water levels into Action
Stage late Saturday night into Sunday. Elsewhere along the river,
Action Stage is approached, but not exceeded.
Across the Passaic Basin, both Boonton Below and Pine Brook hit
action stage on Sunday. Portions of the Passaic won't crest until
next week. That being said, further rises could be expected into
Monday and Tuesday.
The Millstone River in the Raritan Basin is forecast to hit Action
Stage Saturday. Water levels reaching minor flooding can't be ruled
out here. Expect causeways to be closed.
Further south in NJ, the Rancocas River at Pemberton is forecast to
approach Action Stage on Sunday.
Currently no forecast points in PA are hitting Action Stage levels
(or higher).
&&
.TIDES/COASTAL FLOODING...
A Coastal Flood Advisory has been issued along the northern New
Jersey coast for minor flooding associated with tonight's high
tide.
As low pressure moves from the Mason Dixon line today to the New
Jersey coast tonight, the onshore flow will strengthen, with gale
force gusts over the coastal waters. Despite astronomical tides
decreasing with the passage of the new moon, the onshore flow is
expected to lead to around 1.5 feet of surge, leading to minor
flooding. There will also be ongoing heavy rainfall around the time
of high tide that will exacerbate the flooding. In addition, beach
erosion is a concern with 5 to 10 foot seas offshore.
At this time, none of the guidance is reaching the minor flooding
threshold along the Eastern Shore of MD on Friday night, but
guidance is suggesting Action Stage which could yield some spotty
minor.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through late tonight for PAZ054-060>062-070-071-
101>106.
Freezing Rain Advisory until 6 AM EDT Saturday for PAZ055.
NJ...Flood Watch through late tonight for NJZ007>010-012>020-027.
Coastal Flood Advisory from 10 PM this evening to 4 AM EDT
Saturday for NJZ012>014-020-026.
DE...Flood Watch through late tonight for DEZ001.
MD...Flood Watch through late tonight for MDZ008.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for ANZ452>455.
Gale Warning until noon EDT Saturday for ANZ450-451.
Small Craft Advisory until noon EDT Saturday for ANZ430-431.
&&
Synopsis...CMS
Near Term...Miketta
Short Term...Klein
Long Term...CMS
Aviation...CMS/Miketta
Marine...CMS/Miketta
Hydrology...
Tides/Coastal Flooding...Hazardous weather outlook, Mar 31, 3:00 AM EST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
400 AM EDT Fri Mar 31 2017
DEZ001-MDZ008-NJZ007>010-015>019-027-PAZ060>062-070-071-101>106-
010800-
New Castle-Cecil-Warren-Morris-Hunterdon-Somerset-Mercer-Salem-
Gloucester-Camden-Northwestern Burlington-Southeastern Burlington-
Berks-Lehigh-Northampton-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
400 AM EDT Fri Mar 31 2017
...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey, east central Pennsylvania and
southeast Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ002>004-MDZ012-015-019-020-NJZ021>025-010800-
Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-Talbot-
Caroline-Cumberland-Atlantic-Cape May-Atlantic Coastal Cape May-
Coastal Atlantic-
400 AM EDT Fri Mar 31 2017
This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland and southern New Jersey.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NJZ012-013-020-010800-
Middlesex-Western Monmouth-Ocean-
400 AM EDT Fri Mar 31 2017
...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM
EDT SATURDAY...
This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey and southern New Jersey.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NJZ026-010800-
Coastal Ocean-
400 AM EDT Fri Mar 31 2017
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM
EDT SATURDAY...
This Hazardous Weather Outlook is for southern New Jersey.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ055-010800-
Monroe-
400 AM EDT Fri Mar 31 2017
...FREEZING RAIN ADVISORY IN EFFECT UNTIL 6 AM EDT SATURDAY...
This Hazardous Weather Outlook is for northeast Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freezing Rain Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NJZ014-010800-
Eastern Monmouth-
400 AM EDT Fri Mar 31 2017
...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM
EDT SATURDAY...
This Hazardous Weather Outlook is for central New Jersey.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ430-431-452>455-010800-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
400 AM EDT Fri Mar 31 2017
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ450-451-010800-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
400 AM EDT Fri Mar 31 2017
...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO NOON EDT
SATURDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NJZ001-010800-
Sussex-
400 AM EDT Fri Mar 31 2017
This Hazardous Weather Outlook is for northern New Jersey.
.DAY ONE...Today and Tonight.
Sleet and freezing rain are possible. In particular, freezing rain
may result in ice accumulations in the higher terrain, with elevated
surfaces the most susceptible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ054-010800-
Carbon-
400 AM EDT Fri Mar 31 2017
...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for northeast Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Sleet and freezing rain are possible. In particular, freezing rain
may result in ice accumulations in the higher terrain, with elevated
surfaces the most susceptible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.